Friday , November 24 2017
Home / Resources / Disasters Averted / Transcribing and Order-entry Errors

Transcribing and Order-entry Errors

From our partners at ISMP: Among the wrong-dose insulin errors, 13.8% (n = 98) of the events involved breakdowns that occurred when transcribing orders, such as when entering orders into an MAR or a computerized order-entry system. Examples reported include the following….

  • A patient was ordered “human regular insulin 150 units subcutaneously qam prn,” with the reason stating that the patient was on the medication at home. The order was entered as a nonformulary drug request. I questioned the order and discovered that the patient has a sliding scale regimen [as follows:] if blood sugar is 150 to 200: give 2 units; blood sugar 201 to 250: 4 units; blood sugar 251 to 300: 6 units; blood sugar 301 to 350: 8 units; blood sugar 351 to 400: 10 units; and blood sugar 401 to 500: 12 units. The first blood sugar parameter was incorrectly entered by the [physician] as the insulin dose.
  • A physician wrote an order for a patient to receive four units of regular insulin if the patient’s early morning blood sugar was equal to or greater than 250. Blood sugar was checked, and it was 179, so patient should not have received any insulin. The original order was transcribed incorrectly in that clerk wrote four units of Humalog 75/25 instead of regular insulin. Not only did patient receive insulin when he shouldn’t, but he received the wrong insulin. The transcription on the medication Kardex had not been cosigned by two nursing staff as is our policy.
  • Medication verification sheet documented a wrong dose of 70/30 insulin as per patient’s spouse bringing in recent hospital discharge instructions sheet of medications as proof. The patient was ordered 10 units of 70/30 insulin, but the order was transcribed as 40 units.

Obtaining and/or Using the Correct Blood Glucose Value of the Patient

In addition to the 30 events reported as “Monitoring errors/Clinical lab values,” 12.9% (n = 92) of the wrong-dose events involved breakdowns with obtaining and/or communicating patients’ blood glucose values. Specific problems reported included reporting an incorrect value, confusing the patient’s weight for his or her blood glucose level, and communicating the wrong patient’s value, as well as simply documenting the wrong result. Both licensed professionals and support staff have been involved in these breakdowns.

  • The patient’s blood sugar was written on the board as 148. The patient was given two units of regular insulin [that evening]. When the history in the glucometer was checked, the patient’s actual reading was 450. An additional 10 units of regular insulin was given at [one and a half hours later].
  • The nurse asked the nursing assistant for the patient’s Accucheck results. The nurse was told that the blood glucose was 377. The patient was covered with 10 units of Humalog per sliding scale guidelines. When the nursing assistant wrote the Accuchecks on the bulletin board, the blood glucose of 97 was written for that patient.
  • The nurse used the wrong number for the coverage, using the patient’s weight of 341 pounds, when the BG was 81. The nurse’s aide gave her the wrong number.
  • A nurse extern came out of patient’s room at the time Accuchecks were performed. The nurse extern stated “211,” and RN repeated “211, right?” The nurse extern was referring to the patient’s daily weight, which is supposed to be performed at 7:30 a.m. The nurse covered the patient with four units of regular insulin when five minutes later nurse extern informed the RN that the patient’s blood glucose level was 130.
  • In a similar example reported by the Institute for Safe Medication Practices (ISMP), a nurse picked up a piece of scrap paper that listed several patients with a number next to each name.23 All of the numbers were well above 200. Assuming the numbers were blood glucose results, she administered insulin to each patient using a sliding scale protocol. Afterward, she realized that the numbers were actually patient room numbers.

*******

Diabetes in Control would like to acknowledge the Institute for Safe Medication Practices’ outstanding work in medication safety, including the above excerpt.

Report Medication Errors to ISMP:

Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.

Report_Now

**************************************************************

And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.

←Previous Diabetes Disaster Averted 
Ambiguous Orders Written by Prescribers

Next Diabetes Disaster Averted 
Displays on Insulin Products on Pharmacy Labels and MARs

For the complete list of Diabetes Disasters Averted, just follow this link.